Linear syzygies of Stanley-Reisner ideals

Authors

  • V Reiner
  • V Welker

DOI:

https://doi.org/10.7146/math.scand.a-14333

Abstract

We give an elementary description of the maps in the linear strand of the minimal free resolution of a square-free monomial ideal, that is, the Stanley-Reisner ideal associated to a simplicial complex Δ. The description is in terms of the homology of the canonical Alexander dual complex Δ. As applications we are able to

  • prove for monomial ideals and j=1 a conjecture of J. Herzog giving lower bounds on the number of i-syzygies in the linear strand of jth-syzygy modules
  • show that the maps in the linear strand can be written using only ±1 coefficients if Δ is a pseudomanifold
  • exhibit an example where multigraded maps in the linear strand cannot be written using only ±1 coefficients
  • compute the entire resolution explicitly when Δ is the complex of independent sets of a matroid

Downloads

Published

2001-09-01

How to Cite

Reiner, V., & Welker, V. (2001). Linear syzygies of Stanley-Reisner ideals. MATHEMATICA SCANDINAVICA, 89(1), 117–132. https://doi.org/10.7146/math.scand.a-14333

Issue

Section

Articles